Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Cuntz, Joachim / Huybrechts, Daniel / Hwang, Jun-Muk

12 Issues per year

IMPACT FACTOR 2016: 1.481

CiteScore 2016: 0.76

SCImago Journal Rank (SJR) 2015: 3.614
Source Normalized Impact per Paper (SNIP) 2015: 1.901

Mathematical Citation Quotient (MCQ) 2015: 1.53

See all formats and pricing
In This Section
Volume 2007, Issue 613 (Dec 2007)


Elliptic divisibility sequences and undecidable problems about rational points

Gunther Cornelissen
  • Mathematisch Instituut, Universiteit Utrecht, Postbus 80010, 3508 TA Utrecht, Nederland.
  • Email:
/ Karim Zahidi
  • Departement Wiskunde, Statistiek en Actuariaat, Universiteit Antwerpen, Prinsstraat 13, 2000 Antwerpen, België.
  • Email:
Published Online: 2008-02-05 | DOI: https://doi.org/10.1515/CRELLE.2007.089


Julia Robinson has given a first-order definition of the rational integers ℤ in the rational numbers ℚ by a formula (∀∃∀∃) (F = 0) where the ∀-quantifiers run over a total of 8 variables, and where F is a polynomial. This implies that the Σ5-theory of ℚ is undecidable. We prove that a conjecture about elliptic curves provides an interpretation of ℤ in ℚ with quantifier complexity ∀∃, involving only one universally quantified variable. This improves the complexity of defining ℤ in ℚ in two ways, and implies that the Σ3-theory, and even the Π2-theory, of ℚ is undecidable (recall that Hilbert's Tenth Problem for ℚ is the question whether the Σ1-theory of ℚ is undecidable).

In short, granting the conjecture, there is a one-parameter family of hypersurfaces over ℚ for which one cannot decide whether or not they all have a rational point.

The conjecture is related to properties of elliptic divisibility sequences on an elliptic curve and its image under rational 2-descent, namely existence of primitive divisors in suitable residue classes, and we discuss how to prove weaker-in-density versions of the conjecture and present some heuristics.

About the article

Received: 2006-03-28

Published Online: 2008-02-05

Published in Print: 2007-12-19

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/CRELLE.2007.089. Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Journal of the Australian Mathematical Society, 2012, Volume 92, Number 01, Page 99
Katherine Stange
Algebra & Number Theory, 2011, Volume 5, Number 2, Page 197
Marco Streng
Algebra & Number Theory, 2008, Volume 2, Number 2, Page 183
G. Cornelissen and A. Shlapentokh
Journal of Mathematical Sciences, 2009, Volume 158, Number 5, Page 713

Comments (0)

Please log in or register to comment.
Log in